The “Too Much Headache Medicine” Headache

Migraine Symptoms | 5 Min. Read
Author: Ctrl M Health
Reviewed by: Ctrl M Health Medical Directors

Summary

  • Taking pain medications too frequently can set off a cycle of headaches that would not occur otherwise. This is called rebound headache syndrome, also known as “medication-overuse headache” and “medication-adaption headache.”
  • Untreated, rebound brings on more frequent and severe headaches. Some describe it as having a constant “background” headache.
  • Ask your doctor how to break the overuse cycle since different medications require different interventions, sometimes requiring supervised medical attention.
  • To prevent rebound, do not take simple analgesics more than ten days a month, and do not take combination analgesics, triptans or ergotamine more than four days a month.

Full Article

Did you know that the medicine you’re using to fight your headaches could instead be making them worse? Taking too much over-the-counter or prescription pain medication puts you at risk for developing a condition known as “rebound headache syndrome.” Think of it as the “too much headache medicine” headache.

In rebound, the body develops a harmful adaption to the medicine, so that the more medicine you take, the more your body needs to fight the pain. It becomes a vicious cycle, in which each time the pain-relieving medicine leaves your system, the pain returns more intensely, requiring more medicine. Once begun, the rebound cycle is hard to break.

Are you in rebound? Here are three signs you may be taking too much headache medicine:

  • If your head pain returns as soon as your abortive medicine wears off
  • If you are waking up in the morning with a headache
  • If you are using simple pain relievers 10 or more days per month or combination analgesics more than four days a month.

Officially, rebound is listed in the International Classification of Headache Disorders as a “medication-overuse headache.” But since that term sounds as though the patient is being blamed for their own headache — when they were just trying to feel better! — we prefer the terms “rebound” or “medication-adaptation” headache.

What Causes Rebound Headaches?

It’s thought that for people who are migraine-prone, taking too much headache medicine decreases the brain’s own ability to control pain. It also may increase the brain’s sensitivity, which can trigger more attacks. Imaging studies have shown that patients with rebound headache syndrome actually show structural and functional changes in their brains as the result of their medication overuse — changes which are largely reversible once the cycle is broken.

In the meantime, the rebound brain requires ever-higher doses of medicine, more frequently, and still can’t get relief. Many describe it as having a constant “background” headache.

How to avoid rebound in the first place:

  • Do not take simple analgesics more than ten days a month
  • Do not take combination analgesics more than six days a month, or triptans or ergotamine more than four days a month
  • Even if you aren’t overusing any single type of medication, do not take any combination of pain medications more than ten days per month.
  • When a new headache attack begins, treat it early enough to stop the migraine in its tracks and prevent lingering pain. This pain is called recurrent headache, which is the same migraine coming back because the medicine has left the body before the migraine attack has run its course. Doctors suggest an association between such undertreated headaches and an increase in attacks and severity, which can lead someone to overuse medication and thus develop rebound.
Use as Directed: Potential Rebound Drugs

Pain relievers and migraine drugs taken as directed are essential to migraine treatment. But when taken too frequently, they cause more headaches.

  • Acetaminophen (Tylenol) or NSAIDs (aspirin, diclofenac, ibuprofen/Motrin/Advil, naproxen/Aleve/anaprox, indomethacin, ketorolac/toradol, nabumetone/Relafen) — no more than ten days per month
  • Triptans or ergot, D.H.E (dihydroergotamine meslylate) – no more than four days per month
  • Combination analgesic medications (Excedrin, Anacin, Tylenol with codeine) — no more than six days per month
  • Opioids and medications containing butalbital (Fioricet, Fiorinal) — no more than four days per month. Some doctors recommend against using at all.
Breaking The Rebound Cycle

To break the rebound cycle, you’ll need to change your medication habits, which may bring more pain in the short run. In addition to your headaches getting worse, you could get withdrawal symptoms, like nervousness, restlessness, nausea, vomiting, insomnia and constipation. Withdrawal tends to last from two to ten days. For some people, it can go on for several weeks. It’s important to form a plan of action with your healthcare provider on how to best get your body’s system back to its normal baseline.

  • Cold turkey. If you’ve been taking simple analgesics, you and your doctor may decide to eliminate your quick fix meds completely. 
  • Tapering. You may both decide to bring your medication usage down more gradually.
  • Short term withdrawal treatment. You and your doctor may decide that medication is needed to help you break the cycle. Options include corticosteroids, prochlorperazine, nerve blocks, DHE and anti-nausea medicine.
  • Detox. If you’ve been relying on opioids or barbiturate-containing medicines (such as Fioricet or Fiorinal), the withdrawal symptoms may be severe enough to require medical supervision via a brief hospitalization. In the hospital, you can expect to receive intravenous doses of DHE-45 (dihydroergotamine-45), as well as anti-nausea and sedating drugs while your system clears.

Once the rebound cycle is broken, many people return to their original pattern of headache frequency and severity, now that they are no longer adding to their headache load with rebound headaches. It’s a great opportunity for you and your doctor to establish a new medication plan that effectively treats migraine attacks when they occur. At this point doctors also usually prescribe a preventive migraine medication, to help reduce headache frequency and severity, so that you no longer have to rely on those pain-relief meds.

Take the next step to better health

© 2020 Ctrl M Health. All rights reserved.

Welcome back to the

Knowledge Portal

Press play to start finding solutions that can help your headache and migraine.

Free app trial:

Improve your quality of life. Try for two weeks.

Welcome to the 

Knowledge Portal

Inform and empower yourself with a trusted library of articles on

headache and migraine.

Sign up for free access